STRYKER GMBH DRILL, AO T2 Ø3,5X130 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Back to Search Results |
| Catalog Number |
18063550 |
| Medical Device Problem Codes |
Break (1069); Fracture (1260)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
07/19/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
Event or Problem Description
It was reported: nail implantation for fracture by arm wrestling was performed.The patient's bone quality was hard.A radiolucent drill was used to drill the distal side.However, it was difficult to drill the bone.Since there was a hole in the anterior cortex, the surgeon to used the straight drill, which is easier to drill.However, the tip of the straight drill was broken during drilling.The drill bit had broken as it had fit snugly into the nail hole, so the surgeon determined it would be difficult to remove.Thus, the surgery was completed while the broken drill bit was left in the patient's body.
Event or Problem Description
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Broken surface of the drill shows minor chevron lines with relatively smooth surface which indicates towards a brittle failure of the drill due to mechanical overload leading to sudden breakage.Edges of the drill are slightly deformed and rubbed shiny because most probably the surgeon kept using the broken drill, without noticing it was already broken and because of excess contact in addition to excessive torsional/bending load, it got deformed at the edges.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to user related.The event was caused by a mechanical overload during drilling.If any additional information is provided, the investigation will be reassessed.